Format

Send to

Choose Destination
Am J Dermatopathol. 2014 Jul;36(7):557-61. doi: 10.1097/DAD.0000000000000018.

Histological features associated with vemurafenib-induced skin toxicities: examination of 141 cutaneous lesions biopsied during therapy.

Author information

1
Departments of *Pathology, †Dermatology, and ‡Atlanta Dermatopathology, Atlanta, GA; and §Melanoma Medical Oncology, and ¶Investigative Cancer Therapeutics, The University of Texas MD Anderson Cancer Center, Houston, TX.

Abstract

Dermatologic toxicities (DTs) associated with vemurafenib therapy include actinic keratosis (AK), verruca vulgaris (VV), keratoacanthoma (KA), and invasive squamous cell carcinoma (SCC), which may share histological features. The authors report the histological features to aid in distinguishing among these DTs. A 3-year retrospective examination of the authors' surgical pathology database was conducted and 141 cases of vemurafenib-associated DTs from 33 patients were identified. DTs were categorized into 3 groups: (1) cutaneous epithelial proliferations (CEP), (2) melanocytic lesions, and (3) inflammatory dermatoses. The authors compared the groups using analysis of variance, and P<0.05 was considered significant. CEP (n=120) accounted for 85% of all DTs biopsied. The most frequent diagnosis in the CEP category was VV (40%), followed by invasive SCC (24%) and AK (21%). KA was diagnosed in 3% of CEP. Histologically, AK, VV, KA, and invasive SCC may demonstrate similar morphological features in superficial sampled specimens. The mitotic rate was significantly higher in invasive SCC than other CEP (P<0.003). The median tumor thickness of SCC was 2.60 mm. Evaluating the base of the keratinized lesion will aid in distinguishing the histological type of CEP and the management of the DTs; thus, a deep shave or punch biopsy may be warranted for patients who received vemurafenib therapy.

PMID:
24950418
DOI:
10.1097/DAD.0000000000000018
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center